This article from the Pittsburgh (PA) Tribune-Review is about a gentleman with Lewy body dementia being given Haldol, an antipsychotic, at a hospital. He was agitated and the nurses wanted to calm him before a CT scan. Within ten minutes of receiving the injection, the gentleman experienced fever and seizures. He died several days later from neuroleptic malignant syndrome.
Here’s an excerpt from the article:
“‘[Antipsychotics] get used a lot in dementia despite the black box warning,’ said Dr. James Leverenz, director of the Cleveland Lou Ruvo Center for Brain Health and chairman of the Lewy Body Dementia Association’s scientific advisory council. Few other drugs are effective in treating psychosis, Leverenz said. He said he reserves the drugs for patients suffering the most acute psychosis. For example, he might prescribe them if a patient is calling police to report hallucinated break-ins at his or her home, he said. Leverenz said he opposes using the drugs to treat agitation except in very severe cases.”
Here’s a link to the full article:
Risky drugs: Antipsychotics, dementia can be lethal combination
by Wes Venteicher
Saturday, Feb. 11, 2017, 1:24 p.m.
Hopefully everyone in the Brain Support Network knows about the dangers of antipsychotics in those with dementia and in those with parkinsonism!